It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Addison's Disease Message Board

  • Concerned about long term steroid usage

  • Post New Thread   Closed Thread
    Thread Tools Search this Thread
    Old 01-17-2008, 06:55 PM   #1
    crystal129
    Newbie
    (female)
     
    crystal129's Avatar
     
    Join Date: Jan 2008
    Location: Indiana
    Posts: 8
    crystal129 HB User
    Unhappy Concerned about long term steroid usage

    Hello everyone. I am new to this, so please bear with me.

    A little history:
    I am 35 years old and I was diagnosed with Addison's Disease in 1997 after several episodes of illnesses w/unexplained vomiting and dehydration. The initial diagnosis was iffy because although I did not produce cortisone (they ran all of the tests twice), I did not match all of the symptoms of Addison's. For example, I gained weight instead of losing weight, I didn't have the brown skin color in the creases of my skin, etc. My blood pressure has always been very low, I'm always cold, I constantly crave salt, I never have any energy, & I get sick very easily. I can catch the same cold as a "normal" person, however, I will always get it twice as bad and keep it for twice as long. Anyway, the way I understand it now is even if I was mis-diagnosed then, I would have Addison's now because I've been on the steroids for so long.

    I went to 2 different endocronologists and they pretty much got me on the medications and then they were done with me. They told me that my family doctor could just refill my prescriptions for me. (they didn't need to see me).

    I have been having some serious dental problems lately and I am concerned that being on the steroids for so long is causing this. My teeth are literally just breaking. I have already had to get 3 crowns within the past 6 months and I just had another tooth break yesterday. I wasn't even eating anything and the whole front of the tooth just broke off. I am very faithful about brushing and flossing, so needless to say this is VERY frustrating (& expensive!) Has anyone else had this problem? I am on Prednisone 5 mg. once a day and Florinef 0.1 mg once a day. (I also take Zoloft 100 mg. once a day for depression).

    I never knew that a forum like this existed for people with Addison's, so I would appreciate hearing from anyone. Thank you so much. Crystal

     
    Sponsors Lightbulb
       
    Old 02-03-2008, 01:23 PM   #2
    fusionqueen
    Senior Veteran
    (female)
     
    fusionqueen's Avatar
     
    Join Date: Mar 2005
    Posts: 1,046
    fusionqueen HB Userfusionqueen HB Userfusionqueen HB User
    Re: Concerned about long term steroid usage

    Hello, Are you taking anything for your bones? Calcium or Vitamin D?? My daughter has Lupus and has been on steroids for 9 months...HIGH doses plus IV SOLUMEDROL...she has to take 4 citrical PLUS a Presctiption Vit. D pill once a week. She also has to get her teeth cleaned every 3 months due to the meds.

    Have you had any other side effects from the med?

    Worth asking the Dr about or Dentist as it does affect bones.

     
    Old 02-03-2008, 02:47 PM   #3
    rumpled
    Veteran
    (female)
     
    rumpled's Avatar
     
    Join Date: Jun 2007
    Location: NJ
    Posts: 438
    rumpled HB User
    Re: Concerned about long term steroid usage

    You have every reason to be concerned. Prednisone has a lot of side effects. While it has the ease of having once a day dosage, it does not give the body a break. The normal body has cortisone levels that fluctuate - which allows you to rest. The levels are highest in the morning, roughly half in the afternoon, and next to nothing at midnight. That is also why time of day is so important for testing. Prednisone lasts for 18-36 hours, therefore, does not follow the normal rhythm of the body. It basically keeps the body bathed in steroids way more than hydrocortisone which is shorter acting. 5mg pred is thankfully only 20mg hydrocortisone, and that is an average dose.
    Long story short, you need to find another endocrinologist. You need to get a dexa scan and make sure that you don't have any bone necrosis. Start taking calcium and vitamin D - preferably D3. Find an endo who will help you transition from pred to hydrocortisone which is easier on the bones. Don't get on dex - that will be the same as that is longer acting.

     
    Closed Thread

    Related Topics
    Thread Thread Starter Board Replies Last Post
    Steroid inhaler use long term Katielyn Asthma 3 10-02-2007 01:09 PM
    Anybody on inhaled corticosteroids long term (year or more) having joint pain/probs? t_411 Asthma 10 06-27-2007 08:30 PM
    Does anyone have any info on long term use of predisone with RSDS?? goddessdana Pain Management 9 09-12-2004 07:54 AM
    long term adderall usage and dosage bannberry ADD / ADHD 1 12-07-2003 02:05 PM
    Long term nasal steroid use zzzzlady Allergies 0 10-06-2003 07:13 AM
    Long term effects of Dilantin MntnHeathr Epilepsy 11 02-13-2003 09:24 AM
    long term percocet usage with high amounts of APAP Tired_of APAP_YUCK Pain Management 3 08-19-2002 10:27 AM




    Thread Tools Search this Thread
    Search this Thread:

    Advanced Search

    Posting Rules
    You may not post new threads
    You may not post replies
    You may not post attachments
    You may not edit your posts

    BB code is On
    Smilies are On
    [IMG] code is Off
    HTML code is Off
    Trackbacks are Off
    Pingbacks are Off
    Refbacks are Off




    Sign Up Today!

    Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

    I want my free account

    All times are GMT -7. The time now is 11:38 AM.





    © 2020 MH Sub I, LLC dba Internet Brands. All rights reserved.
    Do not copy or redistribute in any form!